Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 125, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 12, 2018, 3:53 PM MDT for Colfax County, Union County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2018, 3:53 PM MDT (21:53 UTC)
- Expired
- Jun 12, 2018, 4:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colfax County, NM, Union County, NM
The radar
The Pueblo radar (KPUX), 213 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1158 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:51 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 12, 2:51 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 251 PM MDT Tue Jun 12 2018 .SYNOPSIS... Very hot temperatures will trend slightly cooler each day through Friday before a significant surge of moisture moves into New Mexico from the remnants of Hurricane Bud. A slight uptick in showers and storms will occur each afternoon before the highest chances move through Saturday. Temperatures will cool below normal with this moisture surge over the weekend. The focus for showers and storms will shift into eastern New Mexico Sunday and Monday while central and western New Mexico heats back up. Another large scale moisture surge is possible Tuesday and Wednesday as a strong back door cold front slides southwest through New Mexico. && .DISCUSSION... This latest forecast package will remain cautiously optimistic with regard to the extent of precipitation across the region through the weekend. Surface dewpoints currently range from the teens across eastern AZ and western NM to the 30s across the eastern plains. 700mb dewpoint depressions on the 12Z RAOB at KABQ were close to 50F. Expect one more night of comfortably cool low temps over central and western NM with strong radiational cooling and low humidity. The 12Z HRRR smoke run shows another impulse of smoke draining into the Four Corners region from the 416 Fire and valleys around the Gila region from the Buzzard and Willow fires. Convective coverage is shown to increase Wednesday by all model guidance including the 12Z HREF. Enough dry air will still be in place beneath the 592dm H5 high center to favor dry storms along and west of the central mt chain with a mixture of wet and dry across the eastern plains. The 12Z GFS shows a large mass of high clouds spreading north late Wednesday from convection that develops over the Sierra Madre ahead of Bud. This will be the first indication of deeper moisture that begins increasing Thursday and Friday. 12Z models and ensembles are in decent agreement Thursday and Friday that the upper high center will stretch into a ridge axis while drifting eastward into the Arklatex region. The 12Z NAEFS indicates the deeper atmospheric moisture advection will flow northward into Arizona Thursday and remain west of the Cont Dvd Friday. Models still note a westward extension of the ridge axis into NM both days so the coverage of showers and storms still appears to be lackluster for now. All eyes are on Saturday as the main trough axis associated with the remnants of Bud shifts eastward across NM. The GFS remains the most bullish with moderate to heavy QPF Saturday and Saturday night while the ECMWF and Canadian show precip coverage and intensity weakening as it crosses NM later on Saturday. Thus, while PoP values increased on model trends the forecast still remains on the conservative side. Guyer && .FIRE WEATHER... The center of anticyclonic circulation aloft will begin to shift east of NM through mid week as an upper level trough deepens on the west coast. This will allow better moisture to flow northward into the state with min humidities climbing a few to 13 percent Wednesday afternoon. Scattered to isolated showers and thunderstorms will result along the central mountain chain and across the NE plains, with more isolated activity in the west and northwest mountains. Cells out west will tend to be dry and gusty, except for a mixture of wet and dry cells in the mountains of Socorro County. Storms will mostly move toward the north and northeast at 10 to 20 mph. Dry or hybrid wet/dry microbursts may result in erratic wind gusts up to 50 mph near storms and virga showers. The improving moisture will cause high temperatures to fall a few to 7 degrees on Tuesday from today's readings. Thursday through the end of the week the upper high will migrate over the Mississippi River Valley and broaden, while a low pressure system digs over the Great Basin. This will draw a surge of monsoon moisture north and northeastward across the forecast area with increasing shower and thunderstorm chances each day. Precipitable water (PWAT) values are forecast to rise above normal starting Thursday, then reach record values around 1-1.25 inches (by the GFS) on Saturday as the remnants of Hurricane Bud cross. Models vary on precipitation amounts, but it looks like the mountains and continental divide region may receive around 0.75 to 1 inch of rain during the latter half of the week. Many lower elevation locations should receive at least a quarter inch of rain, except for locations along NM's eastern border where amounts will be less. The potential exists for flash flooding below burn scars, especially Saturday. In the wake of Bud's remnants, drier air will filter over the state from the west with a significant downtick in convection Sunday and again Monday. Recycled moisture should allow mainly isolated showers and thunderstorms to redevelop in the west Sunday, while better moisture lingers in the east with scattered to isolated activity. The northern mountains and far easter plains will be favored for scattered to isolated storms on Monday, as a back door cold front enters the northeast with another shot of moisture. The back door cold front may push into western areas on Tuesday increasing precipitation chances there as well. High temperatures will drop to near and below normal as this early season burst of moisture arrives. 44 && .AVIATION... 18Z TAF CYCLE A mid-level high pressure system over the state will keep the weather hot, unstable and dry today. An exception will be isolated thunderstorms in the Sangre de Cristo Mountains, and scattered to isolated convection farther east to around Clayton. A mixture of wet and dry microbursts is expected in the mountains, with wetter variety microbursts on the northeast plains. Erratic wind gusts to 50 mph will be possible near virga showers and/or thunderstorms. Otherwise, high temperatures will again soar up to 12 degrees above normal with near record readings in some areas. Density altitude will be an important consideration for operations near complex terrain. Smoke from the 416 Wildfire in CO's San Juan Mountains is again expected to drain into the San Juan and Animas River basins early Wednesday morning with MVFR conditions in smoke likely at FMN. 44 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 55 95 62 92 / 0 0 10 10 Dulce........................... 46 90 52 86 / 0 5 10 10 Cuba............................ 56 89 59 86 / 0 5 10 20 Gallup.......................... 45 92 53 89 / 0 5 5 20 El Morro........................ 51 88 54 84 / 0 10 10 30 Grants.......................... 51 91 56 88 / 0 5 10 20 Quemado......................... 53 88 56 84 / 0 10 10 30 Glenwood........................ 63 97 65 95 / 0 20 10 20 Chama........................... 41 84 45 81 / 0 10 10 20 Los Alamos...................... 64 87 63 84 / 0 10 10 30 Pecos........................... 59 86 60 85 / 5 20 20 20 Cerro/Questa.................... 52 85 55 82 / 5 10 10 20 Red River....................... 46 74 47 73 / 5 20 10 30 Angel Fire...................... 37 78 42 77 / 5 20 10 30 Taos............................ 47 89 52 87 / 5 10 10 20 Mora............................ 49 83 53 82 / 5 30 30 30 Espanola........................ 60 94 63 91 / 0 10 10 10 Santa Fe........................ 63 87 63 85 / 0 10 20 20 Santa Fe Airport................ 60 92 60 90 / 0 5 10 10 Albuquerque Foothills........... 65 95 65 93 / 0 5 10 10 Albuquerque Heights............. 66 95 67 93 / 0 5 10 10 Albuquerque Valley.............. 62 97 66 94 / 0 5 10 5 Albuquerque West Mesa........... 64 98 67 94 / 0 5 10 10 Los Lunas....................... 59 97 63 94 / 0 5 10 10 Rio Rancho...................... 64 98 67 94 / 0 5 10 10 Socorro......................... 65 97 68 96 / 0 5 20 10 Sandia Park/Cedar Crest......... 60 90 62 86 / 0 10 10 20 Tijeras......................... 60 92 62 89 / 0 10 10 20 Moriarty/Estancia............... 52 93 54 91 / 0 20 10 10 Clines Corners.................. 57 88 58 86 / 0 20 20 20 Gran Quivira.................... 60 90 61 89 / 0 10 20 10 Carrizozo....................... 65 90 63 90 / 0 30 20 10 Ruidoso......................... 59 84 57 83 / 0 30 10 20 Capulin......................... 52 84 55 86 / 20 30 20 20 Raton........................... 50 88 51 90 / 10 30 20 20 Springer........................ 51 89 53 91 / 10 30 20 20 Las Vegas....................... 53 87 56 86 / 5 30 20 20 Clayton......................... 58 88 61 91 / 30 20 30 5 Roy............................. 57 87 59 88 / 10 30 40 10 Conchas......................... 64 94 64 95 / 5 10 20 0 Santa Rosa...................... 64 93 64 94 / 0 10 10 0 Tucumcari....................... 66 95 66 96 / 20 10 10 0 Clovis.......................... 63 91 63 91 / 20 10 5 0 Portales........................ 64 92 64 93 / 20 10 5 0 Fort Sumner..................... 65 94 64 94 / 5 5 5 0 Roswell......................... 69 98 67 97 / 0 0 0 0 Picacho......................... 64 91 62 90 / 0 10 5 5 Elk............................. 60 88 59 87 / 5 20 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 12, 3:25 AM MDT, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 325 AM MDT Tue Jun 12 2018 NMZ501>540-131130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 325 AM MDT Tue Jun 12 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal to slight risk of severe thunderstorms over far northeast New Mexico this afternoon and evening, where large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Deep sub-tropical moisture from what is now Category 3 Hurricane Bud will increase chances for daily rounds of afternoon thunderstorms beginning Friday and persisting through the weekend. Main hazards from numerous thunderstorms will be frequent lightning, strong and gusty winds, heavy downpours and flash flooding. Recent burn scars will be especially susceptible to flash floods and debris flows. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 33
In the hours before
Special weather statement, Jun 12, 3:17 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Albuquerque NM 317 PM MDT TUE JUN 12 2018 NMZ527-530-122130- Union County-Raton Ridge/Johnson Mesa- 317 PM MDT TUE JUN 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL 330 PM MDT... At 316 PM MDT, Doppler radar was tracking a strong thunderstorm over Folsom, or 7 miles north of Des Moines, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Des Moines and Folsom. && LAT...LON 3677 10401 3697 10401 3699 10370 3671 10371 TIME...MOT...LOC 2116Z 270DEG 10KT 3686 10388 Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:17 PM MDT | Special Weather Statement | ABQ | Union | 13 min |
| Jun 12, 4:39 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 51 min |
| Jun 12, 5:33 PM MDT | Special Weather Statement | ABQ | Union | 27 min |
| Jun 12, 5:46 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 36 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.